Display Settings:

Format

Send to:

Choose Destination
Ophthalmology. 2001 May;108(5):936-44.

Keratitis, ulceration, and perforation associated with topical nonsteroidal anti-inflammatory drugs.

Author information

  • 1Department of Ophthalmology, Long Island Jewish Medical Center, New Hyde Park, New York, NY, USA.

Abstract

PURPOSE:

To report corneal complications associated with topical nonsteroidal anti-inflammatory drugs (NSAIDs).

DESIGN:

Retrospective, noncomparative interventional case series.

PARTICIPANTS:

Eighteen eyes of 16 patients with adverse corneal events associated with NSAID use.

METHODS:

Evaluation of 16 patients referred for management of corneal complications during use of topical NSAIDs (ketorolac tromethamine [Acular], diclofenac sodium [Voltaren], diclofenac sodium [Falcon DSOS]).

MAIN OUTCOME MEASURES:

Type and severity of corneal complications.

RESULTS:

Of the 16 patients, two experienced severe keratopathy, three experienced ulceration, six experienced corneal or scleral melts, and five experienced perforations. Eleven patients had recent cataract surgery; nine of these were on concurrent topical steroids and antibiotics. Another patient who did not have recent surgery was using concurrent topical steroids without antibiotics for sarcoid uveitis. Systemic associations included two patients with rheumatoid arthritis, one patient with asymptomatic Sjogren's syndrome, and two with rosacea.

CONCLUSIONS:

Topical NSAIDs were associated with corneal complications in 18 eyes of 16 patients. Potential risk factors include conditions that predispose the patient to corneal melting, concurrent topical steroids, and epithelial keratopathy in the early postoperative period.

PMID:
11320025
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk